I've been diabetic since I was three years old and I'm twenty nine now, so I guess I may have had experiences with diabetes similar to the ones your brother has had or may have in the future.
Is he a type 1 or type 2 diabetic? I am type 1, and your brother probably is too.
A diabetic seizure is usually caused by what we call a "low", also known as "hypoglycemia" or "hypo" for short, which means: low sugar levels in your blood. This can happen on diabetics. The solution when it happens is to eat something sweet, like
cookies or even candy.
Now, when you say seizure, you're probably thinking of some severe kind of seizure, like an epileptic one, one where you're body makes strange movements and you might not even be fully conscious. MandiAnn can correct me if not all epileptic seizures are like that...
But this isn't necessarily so with a diabetic seizure. As I've told you I'm 29 years old now and diabetic since I was three, and I never had one of those! Well, except maybe when I became diabetic and they took me to the hospital in a near coma - they found me lying unconscious in the floor. Your brother's past that phase now! I mean, I assume he is taking his medication and doing his normal everyday life.
I have had "lows" in the past, but they never got me to such a seizure. My symptoms were more like: bluring vision, mild shaking, weakness, diziness and loss of concentration and sometimes headaches. This loss of concentration, diziness and weakness can though be considered a diabetic seizure. This kind of seizure may not be so traumatic on who's watching, but it is still dangerous for the diabetic.
And, although I never had the kind of seizures like epileptics do, I do know a diabetic friend that got them with "hypos".
So a serious diabetic seizure may never EVER happen to your brother. But to help preventing it, there are two things your brother should do:
1. He should learn to recongize the early symptoms he gets when he gets an "hypo"
. For most people I know that includes the sense of weakness and the bluring vision. If you're brother's seven know, I guess he already had enough "hypos" to know what his symptoms for one are. As soon as he gets them, he should take action: check his sugar levels and eat something if needed - sometimes a piece of bread might do it, but if it's a strong hypo, he should get something sweeter like a sweet
cookie, a piece of chocolate or something like that.
2. Always cary some candy or even sugar cubes with him, for an emergency.
You know, something sweet he can carry with him on his pocket. This is in case he gets the symptoms of an "hypo" and he's somewhere where he can't get something to eat immediately - he can then have that candy or whatever to get him through until he gets somewhere he can eat and relax.
As to what you can do, I think MandiAnn gave you good advices in the event of an epileptic-like diabetic seizure.
On other cases of diabetic seizures, get your brother to eat something if he can. Or give him a glass of water with sugar.
If he cannot swallow, which can happen even if he's not moving uncontrolably, like he passed out or he's to weak, he should be taken to hospital immediately.
But I wouldn't worry too much if I were you. As long as you're brother is under control, can recognize his symptoms and has some sugar or candy on him, nothing serious should happen.
dmcT1 ~ Born 1976, Type I diabetic since 1979.
Mensagem Editada (dmcT1) : 9/7/2005 3:30:03 PM (GMT-6)